Alabama, 2007

Hail in Alabama, December 28, 2007

December 28, 2007 · NWS HUN · 4 events in 1 county or zone

Isolated strong to severe thunderstorms containing hail moved across portions of northwest Alabama during the early morning hours of the 28th. Hail up to nickel sized was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated strong to severe thunderstorms containing hail moved across portions of northwest Alabama during the early morning hours of the 28th. Hail up to nickel sized was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 28, 1:48 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 28, 1:48 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 AM CST FRI DEC 28 2007

.DISCUSSION...
WATER VAPOR IMAGERY CONTINUES TO SHOW A PROGRESSIVE FLOW PATTERN
ACROSS THE CONUS THIS MORNING WITH L/W TROUGH AXES POSITIONED
ACROSS NEW ENGLAND...THE HIGH PLAINS...AND ANOTHER TROUGH
APPROACHING THE PACIFIC NORTHWEST. WATER VAPOR ALSO SHOWS AN
ACTIVE SUBTROPICAL JET WITH A SUBSTANTIAL MOISTURE PLUME EXTENDING
FROM THE EASTERN PACIFIC TO THE GULF OF MEXICO.

0600 UTC SURFACE ANALYSIS SHOWS A DEVELOPING LOW ACROSS THE LOWER
RIO GRANDE VALLEY OF TEXAS WITH AN ILL DEFINED WARM FRONT HUGGING
THE GULF COAST. OVERALL...LOW LEVEL MOISTURE HAS BEEN SLOW TO
SURGE NORTHWARD SO FAR BUT THE OKOLONA PROFILER SHOWS THE H8-H7
JET BEGINNING TO PICK UP STEAM OVER THE LAST COUPLE OF HOURS. THE
FORCING ASSOCIATED WITH THE LLJ...ALONG WITH INCREASING UPPER
LEVEL DIFFLUENCE...HAS HELPED TO SPARK A CLUSTER OF ELEVATED STORMS
ACROSS THE AR/MS DELTA REGION OVER THE PAST COUPLE OF HOURS. SOME
ISOLD SHRA/TSRA ALSO NOTED ACROSS CENTRAL/SRN AL OVER THE LAST HOUR
OR SO AS WELL.

AS THE UPPER TROUGH EJECTS EASTWARD THIS MORNING THE ATTENDANT SFC
WAVE WILL MOVE NORTHEAST ACROSS THE MS RIVER VLY AND EVENTUALLY
INTO THE OH VLY TONIGHT. EXPECT THE EXPANDING AREA OF ELEVATED
CONVECTION TO SHIFT EAST WITH TIME...WITH SOME SURFACE BASED
DEVELOPMENT POSSIBLE ACROSS THE DEEP SOUTH LATER TODAY. WHILE AN
ISOLATED HAIL/WIND PRODUCING STORM CANT BE RULED OUT...THE BEST
THREAT OF SEVERE WEATHER APPEARS TO BE SOUTH OF THE HUNTSVILLE
CWFA IN THE VICINITY OF THE SURFACE WARM FRONT (AND GREATER
SURFACE BASED INSTABILITY). OF COURSE...THE DAY SHIFT WILL NEED TO
MONITOR THESE TRENDS AS THE MORNING/AFTN PROGRESSES. EITHER
WAY...WE CERTAINLY COULD SEE A DECENT AMOUNT OF RAINFALL TODAY
WITH MOISTURE TRANSPORT AND UVM IS MAXIMIZED BETWEEN 15-21 UTC
ACROSS THE REGION.

HAVE TRIMMED BACK POPS FOR TONIGHT AS MOST AREAS WILL SEE A
DRYING AND CLEARING TREND BY 00 UTC. HAVE ALSO TRENDED LOWER WITH
POPS FOR THE SAT NIGHT/SUN EVENT AS THE NAM/GFS OPERATIONAL AND
THE SREFS ARE ALL TRENDING FURTHER SOUTH WITH THE SYSTEM STREAKING
ACROSS THE GULF/SOUTHEAST US. THE ECMWF IS THE FURTHEST NORTH
WITH THIS FEATURE...BUT IS THE OUTLIER AT THE MOMENT. DUE TO THE
SOUTHWARD MOVEMENT AND A STRONGER PUSH OF COOLER AIR IN THE TN
VLY...TEMPS WERE ALSO TRENDED DOWN SLIGHTLY.

IN THE LONGER TERM...THE GFS AND ECMWF BOTH CONTINUE TO SHOW A
NICE SURGE OF COLD AIR FOR THE FIRST FEW DAYS OF 2008. THE GFS MOS
MAY BE A BIT TOO WARM ON BOTH THE MAX/MIN TEMPS FOR THE TUE-THU TIME
FRAME GIVEN THE COLD AIR ACROSS THE NRN CONUS READY TO PLUNGE
SOUTHWARD. OUR TEMP PROJECTIONS/FCST GRIDS ARE CURRENTLY SLIGHTLY
BELOW THE OPERATIONAL MOS NUMBERS WHICH SEEMS FAIRLY PRUDENT...AND
NO SIGNIFICANT CHANGES WERE MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    59  37  53  38 / 100  20  10  20
SHOALS        56  34  52  35 / 100  10  10  20
CULLMAN       62  37  53  37 / 100  20  10  20
FAYETTEVILLE  57  35  51  36 / 100  20  10  20
ALBERTVILLE   63  40  55  41 / 100  30  10  20
FORT PAYNE    65  38  57  39 / 100  40  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

15/CBD
Hazardous weather outlook, Dec 28, 3:15 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CST FRI DEC 28 2007

ALZ001>010-016-TNZ076-096-097-281800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
315 AM CST FRI DEC 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ALABAMA...NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN
MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A
DEVELOPING LOW PRESSURE SYSTEM AND COLD FRONT TO BRING PERIODS OF
RAIN TO THE CENTRAL TENNESSEE VALLEY TODAY. THUNDERSTORMS WILL ALSO
BE POSSIBLE AHEAD OF THE FRONT DURING THE DAYTIME HOURS. A FEW OF
THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREATS BEING
DAMAGING WIND GUSTS AND HAIL. AN ISOLATED TORNADO CANNOT BE RULED
OUT AS WELL...ALTHOUGH AS OF NOW THE BETTER CHANCES FOR TORNADO
DEVELOPMENT APPEAR TO BE SOUTH OF THE OUTLOOK AREA. THE RAIN AND
THUNDERSTORM THREAT IS EXPECTED TO DIMINISH BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER SYSTEM WILL DEVELOP OVER THE NORTHERN GULF OF MEXICO THIS
WEEKEND...AND BRING A CHANCE OF RAIN TO THE AREA ON SUNDAY. THERE
IS STILL QUITE A BIT OF UNCERTAINTY IN TERMS OF THE OVERALL TIMING
AND LOCATION OF THIS SYSTEM WHICH WILL HAVE AN IMPACT ON THE RAIN
POTENTIAL ACROSS THE TENNESSEE VALLEY.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA EARLY NEXT
WEEK...BRINGING THE COLDEST AIR OF THE SEASON FOR THE MIDDLE PART
OF THE WEEK. WIND CHILL VALUES COULD FALL INTO THE SINGLE DIGITS
ON WEDNESDAY MORNING ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE REQUESTED LATER TODAY.

In the hours before

Special weather statement, Dec 28, 3:50 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 AM CST FRI DEC 28 2007

ALZ002-003-281030-
COLBERT-FRANKLIN-
350 AM CST FRI DEC 28 2007

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND FRANKLIN COUNTIES UNTIL
430 AM CST...

AT 345 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED BAY...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PLEASANT SITE.
  BELGREEN.
  SRYGLEY CHURCH.
  NEW BETHEL.
  COLBERT HEIGHTS.
  SPRING VALLEY.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 109 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Colbert

When
December 28, 4:13 AM CST
Where
Colbert County, Tuscumbia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.730, -87.700

Hail up to penny sized covered the ground.

Hail, Colbert

When
December 28, 4:15 AM CST
Where
Colbert County, 4.51 mi N of Crooked Oak
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.645, -87.794

Penny sized hail was reported by the New Bethel Fire Department.

Hail, Colbert

When
December 28, 4:16 AM CST
Where
Colbert County, Nitrate City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.750, -87.550

Penny sized hail was reported.

Hail, Colbert

When
December 28, 4:30 AM CST
Where
Colbert County, Colbert Hgts
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.670, -87.700

Hail up to nickel sized was reported by the Fire Department in Colbert Heights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69789, 69790, 69791, 69792.